anyone else react to anesthetic?
Hi, I was so happy to find this site & hear about what others' experiences are. I am not positive that what happens to me is vaso-vagal but it provides a good explanation (the only one for now)for what happens to me when I got any kind of anesthetic. I'm 27 & over the past couple years, I have had a couple moles removed surigcally by a dermatologist. Both times after she numbed the area she was going to work on, I start to black out, it starts with extreme heat and weakness and everything gets dark. Luckily, both times I felt it coming & told them, plus I was already lying down so they were able to attend to me before I completely blacked out. The dermatologist actually was ANNOYED with me the 2nd time, telling me I really should eat something first. I had eaten, just not a big meal. Well I was embarassed and thought it was all in my head until my most recent experience. A couple months ago, I broke my elbow & had to be taken to the ER. My husband asked them to give me something for the pain and the RN proceeded to inject something in my arm. Big mistake! There's that burning sensation and here I go, feeling hot & weak & blacking out. They gave me smelling salt & juice & i was better after about 10 minutes, they said I was as white as a ghost. I told the nurse that happens to me often, but only with that type of shot (a numbing one). It doesn't happen when I get blood taken, or when I had a booster shot recently. The ER nurse is the one who told me it sounds like vaso-vagal. Finally, i realized it's not me. I switched dermatologists immediately after hearing this, especially the way she made me feel the last time. Sorry for being so long-winded, I just wanted to know if anyone else has the same reaction to those type of shots???
My fiancee had his third "attack" last night. He's 27. Two of the three times he had this reaction it was after swallowing too much at one time. Like feeling you just swallowed a tennis ball. He had tunnel vision and light-headedness and passed out -eyes wide open this time. The previous occurance resulted in him falling and giving himself a concussion. Upon arrival at the E.R., the doctor identified his experience as a Vagal reaction- no further explaination was given. So far, the swallowing seems to be the only factor in his reaction. I would like to find out more to prevent this from happening regularly.
Daughter of a vaso vagel sufferer
From: Katina Watkins
I am writing this because my mother had a vaso vagel attack last night 3/29/02. I come from a family of nine. most of us live in Chicago. My father died in 1990 when I was 18 so we are all very, very protective of our mother since she is the only parent we have. Sometimes we are beyond protective and she resist us at times. She has a pager and a cell phone because we want to know where she is at all times. She was diagnosised with VV about 3 years ago. The doctor said it wasn't serious enough to put her on medication because the medicine is strong. At first she would just have hot spells and pass out(she always knew when she was about to pass out) she has had a couple of spells when she was alone, but someone is mainly with her. When she was first diagnosised, she was only having them maybe twice a year. But lately she has been having them too often(for example; she had one the beginning of february on the Amtrak train on her way to Mississippi to visit her sister and my brother) and she just had one last night. Now, they are becoming more severe with her getting very hot an dlast night, she looked like she was having a mild seizure(mild convulsions) and in the end, losing bladder control as of the past year. The Doctor that dignosis her is no longer her Doctor, so we know we need to get her records transferred to her new doctor so she knows what is going on. But last night was very scarry because my bother and sister and I have never really witnessed one like that and we are afraid. As of last night, she also admitted to my older sister and brother that she is afraid too. We are no longer going to just let her have these attacks because the medication that she can take is too strong. we are taking action. We are just not sure where to start. We welcome any comments on this website. I would prefer info to my email email@example.com
This web site is not a substitute for a thorough medical evaluation and diagnosis of your vaso-vagal type symptoms. Medical treatment and diagnosis is the only acceptable initial response to these serious symptoms since they might present from any number of life threatening and treatable illnesses. It is for you and your physician to rule out more serious illnesses; Please don't use this online forum as an alternative to getting responsible medical attention and being under the care of a physician for the duration of any unknown, suspected or dangerous vaso-vagal syndrome symptoms.
Last changed: June 22, 2007
Copyright 1998-2007 John J. Herr, Ph.D. Please send comments to firstname.lastname@example.org